Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
121 Doctors are Online

What causes pale skin and bulging eyes before death?

User rating for this question
Excellent
Answered by

General & Family Physician
Practicing since : 2012
Answered : 2598 Questions
Question
My husband died last January from CLL, kidney failure, pneumonia, and what appeared to be a massive stroke. I knew he was dying, so I didn't ask any questions. May I ask you a few that have troubled me for the past 5 months? When the paramedics carried Ritter out of our home, his face was completely white. I shrieked, never having seen anything so horrifying. When I arrived in the ER, he was having seizures. His eyes were bulging so large, the whites of his eyes were yellow, and he was not blinking. Just ghastly to see. They medics told me he had been oxygen deprived for 20 minutes. He was not brain dead, but the damage was irreparable. Ritter was on a cooling pad to lower his body temperature to hopefully stop the swelling in his brain. The neurologist urged me to sign the withdrawal of life support paper immediately so that Ritter could be allowed to die in 48 hours. I did, and he died a beautiful death, a memory which I will always treasure. Utterly transcendent.
Why was his face white? What were the seizures from? Why were his eyes bulging yellow? Why was his brain swelling? I hesitate to ask the doctors involved, because I don't want to relive that experience just now, but any comments you would offer would be most appreciated. I have used this service twice, and found such compassion on this site. Thanks for being there.XXXX
Posted Sat, 16 Aug 2014 in Brain and Spine
 
 
Answered by Dr. Muhammad Sareer Khalil 2 hours later
Brief Answer:
QUERIES EXPLAINED.

Detailed Answer:
hello and welcome,

I have read you history carefully.
I really appreciate your concern and am sorry for your loss.

I will address your queries in sequence.

1) Autoimmune hemolysis (blood loss) and thrombocytopenia (low platelet counts) both are associated with CLL and both lead to severe anemia, during your husband s terminal stages anemia and hypotension ( a drop in blood pressure) both can lead to white face appearance.

2) ischemia ( decreased oxygen supply to tissues due to decreased blood supply) and toxic substances accumulated as a result of renal failure can lead to abnormal electrical discharge by neurons in brain leading to seizures.

3) yellowish eyes or sclera of eyes to be more specific was most likely due to jaundice, the jaundice in turn was due to hemolysis in your husband s case

4) stroke can lead to edema formation around the area of infarct or hemorrhage, thus elevating intracranial pressure and causing the brain to become edematous (swell up)

YOU MAY ASK ANY OTHER QUESTION THAT YOU HAVE IN YOUR MIND.


hope this clears your doubts.
have a very nice day.
thanks.
Above answer was peer-reviewed by
 
Follow-up: What causes pale skin and bulging eyes before death? 47 minutes later
Dear Dr. Kahlil,

Thank your response. In the ICU, pint after pint of blood was pumped out of his stomach through a tube which was later withdrawn. Ritter had been on many medicines for years, plus steroids. I just assumed that his digestive track had been destroyed, but was that blood loss related to CLL also? XXXX
 
 
Answered by Dr. Muhammad Sareer Khalil 26 minutes later
Brief Answer:
Yes, most probably.

Detailed Answer:
hello,

As I stated earlier, CLL is associated with blood loss due to auto immune phenomenon and also a low platelet count.so YES, the blood loss could very well have been related to CLL.

you see, we can only make sense of that event based on proven medical science theories and phenomenon but its still not as accurate as first hand experience of the situation.

thanks.
have a very nice day
Above answer was peer-reviewed by
 
Share on Facebook
Share on Twitter
Share on Google+

The user accepted the expert's answer

Ask a Neurologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor